Maryland, 2025

Cold in Maryland, December 14 to 15, 2025

December 14 to 15, 2025 · NWS LWX · 2 events in 2 counties and zones

An Arctic air mass settled in behind a departing system. Air temps in the single digits to teens coupled with wind gusts to 30-45 mph resulted in wind chill values in the negative teens.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An Arctic air mass settled in behind a departing system. Air temps in the single digits to teens coupled with wind gusts to 30-45 mph resulted in wind chill values in the negative teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 10:29 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 14, 10:29 AM EST, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1029 AM EST Sun Dec 14 2025

.SYNOPSIS...
Brisk winds behind the strong Arctic front today will lead to
plunging temperatures and bitterly cold wind chills. Arctic high
pressure settles over the region Monday before shifting
offshore Tuesday. This will yield a pattern change with warming
temperatures heading into the middle and end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Snow has ended for most except in the mountains, but even there
the snow will likely end during the early afternoon as trough
axis swings through and low-level curvature starts becoming
anticyclonic. A MetOp-C pass at 1431Z only showed 0.2" per hour
snowfall rate over Garrett County and nothing elsewhere across
the mountains.

The main story for the rest of today and tonight will be the
plunging temperatures and bitter cold wind chills. The Arctic
front is exiting St. Mary's County seen as a sharp gradient on
the Blended TPW product. Strong CAA on brisk NW winds will lead
to falling temperatures through the rest of the day with mid
afternoon temperatures in the mid 20s and upper teens by 7 PM,
much colder in the mountains. Current wind chill values are in
the teens and will fall into the single digits this evening east
of the Blue Ridge Mountains and negative teens in the Allegheny
and Blue Ridge Mountains. Cold Weather Advisories look good and
there is no need to add any additional areas to it.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Cold high pressure settles overhead Monday into Monday night
allowing the winds to gradually settle down throughout the day.
Gusts of 15 to 25 mph can be expected through the afternoon with
highs for most struggling to make freezing. Mountain locations
will remain in the mid to upper teens throughout the day. The
added wind will keep wind chills in the single digits over the
mountains with low to mid 20s elsewhere across the region. Lows
Monday night will fall into the mid to upper teens and low 20s
under clear skies.

After a cold start Tuesday, temperatures will rebound to the
upper 30s as Arctic high pressure shifts offshore and winds turn
southerly. Fair weather and much warmer Wed and Thu under
increasing southerly flow.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
With high pressure offshore Wednesday, southwesterly winds will
likely push temperatures above normal. However, a shortwave
trough will increase cloud cover. The primary low pressure
system is well north in Canada however, so no precipitation is
expected.

That will change as a more potent trough and surface low move into
the Great Lakes region Thursday. Most of the day will be dry and
very mild compared to the temperatures experienced earlier in the
week. The attendant cold front will likely push through Thursday
night or early Friday with widespread showers. With the mild air and
strong shear, can't rule out some convective enhancements. While
it's still uncertain whether the stronger wind fields aloft reach
the lower elevations, the higher terrain could have very gusty winds.

High pressure will build in from the west Friday into Saturday.
While cooler, a zonal flow pattern aloft will likely result in
temperatures remaining near to slightly above normal. The forecast
has a small chance of rain in the Alleghenies Saturday with some
potential for embedded weak shortwaves in the zonal flow.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...

Skies mostly clear out with VFR conditions returning for all.
Wind will be the bigger issue for aviators with gusts hovering
around 30kt for much of the day. This is especially true at
terminals near the waters and ridges as there will be a stout
pressure gradient between the departing front and incoming cold
high pressure system.

Breezy conditions continue through Monday afternoon with winds
(gusts 15 to 25 kts) trending downward Tuesday. VFR conditions are
expected both days.

VFR conditions Tuesday as high pressure moves overhead. Winds will
be much lighter Tuesday, staying AOB 10 knots at all terminals.
Direction will vary as the high moves overhead and eventually
to our east.

VFR conditions expected Wednesday and Wednesday night. Gusty south
winds develop Thursday ahead of the next system, with rain and sub-
VFR conditions expected by Thursday night.

&&

.MARINE...

Conditions turn brutally cold for the rest of today, with Gale-
Force winds developing by early afternoon. Freezing spray may
also be possible at times during the day Sunday and into Sunday
night. This will be especially true over the wider waters of the
Chesapeake Bay, where waves may be up to 6 feet at times and
winds remain Gale-force. Gale conditions gradually taper off
overnight from northwest to southeast, but will linger over the
lower Tidal Potomac and middle Bay until early Monday morning.
Winds drop below sub-SCA levels Monday evening into Tuesday.

SCA conditions expected to continue Monday with gusts up to 25 kt,
diminishing gradually through the day and night, and dropping below
SCA threshold by daybreak Tuesday. Possible SCA conditions Tue night
in southerly flow, but more likely Thu night.

SCAs in southerly channeling may continue into Wednesday morning but
lighter winds are expected later in the day. SCAs are likely
Thursday into Thursday night ahead of a potent low pressure system
in the Great Lakes. Can't rule out some gusts near gale force with
cold frontal passage Thursday night.

&&

.TIDES/COASTAL FLOODING...
Following the passage of a strong Arctic cold front today,
gusty northwest winds will push water south and towards the
southern portions of the Chesapeake Bay fairly rapidly. Blowout
tides seem likely for many areas along the western shoreline of
the Chesapeake Bay by the Sunday evening low tide cycle and
continuing into Monday as well. Low Water Advisories will likely
be needed as early as this evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Gale Warning until 6 PM EST this evening for MDZ008.
     Small Craft Advisory from 6 PM this evening to 1 PM EST Monday
     for MDZ008.
     Winter Weather Advisory until 1 PM EST this afternoon for
     MDZ501-510.
     Cold Weather Advisory until 1 AM EST Monday for MDZ501.
     Winter Storm Warning until 4 PM EST this afternoon for MDZ509.
     Cold Weather Advisory until 10 AM EST Monday for MDZ509-510.
VA...Cold Weather Advisory until 1 AM EST Monday for VAZ504-507-508.
     Cold Weather Advisory until 10 AM EST Monday for VAZ503.
     Cold Weather Advisory from 4 PM this afternoon to 1 AM EST
     Monday for VAZ025-026.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
     WVZ503-505.
     Cold Weather Advisory until 1 AM EST Monday for WVZ503-506.
     Winter Storm Warning until 4 PM EST this afternoon for WVZ501.
     Cold Weather Advisory until 10 AM EST Monday for WVZ501-505.
MARINE...Gale Warning until 6 PM EST this evening for ANZ530-531-535-
     536-538-539.
     Small Craft Advisory from 6 PM this evening to 1 PM EST Monday
     for ANZ530-531-535-536-538-539.
     Gale Warning until 6 AM EST Monday for ANZ532>534-537-540>543.
     Small Craft Advisory from 6 AM to 1 PM EST Monday for
     ANZ532>534-537-540>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...CJL/EST
LONG TERM...ADS
AVIATION...LFR/CPB
MARINE...LFR/CPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 14, 10:08 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1008 AM EST Sun Dec 14 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-151515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1008 AM EST Sun Dec 14 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect through this evening for all waters,
then continues for the lower Potomac and middle Chesapeake Bay
into the overnight hours.

Cold wind chills approaching 0 degrees are possible this afternoon
through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to submit snow measurements to the National
Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-151515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1008 AM EST Sun Dec 14 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Cold Weather Advisory is in effect for the Northern and Central
Virginia Blue Ridge, and Augusta and Rockingham Counties starting
this afternoon and going through late Sunday night. Act now to
protect livestock and prepare vulnerable individuals for the
upcoming cold.

Elsewhere, cold wind chills approaching 0 degrees are possible
late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to submit snow measurements to the National
Weather Service.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-151515-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1008 AM EST Sun Dec 14 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Storm Warning remains in effect for western Garrett and
western Grant Counties through 4 PM.

Winter Weather Advisories remain in effect for eastern Garrett,
western Allegany, western Mineral, and western Pendleton Counties
remains in effect through 1 PM.

A Cold Weather Advisory is in effect through tonight for the
higher elevations of the Allegheny Mountains. Act now to protect
livestock and prepare vulnerable individuals for the upcoming
cold.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Cold Weather Advisory remains in effect through Monday
morning for the higher elevations of the Allegheny Mountains. Act
now to protect livestock and prepare vulnerable individuals for
the upcoming cold.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to submit snow measurements to the National
Weather Service.

In the hours before

Local storm report, Dec 14, 12:06 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1206 PM EST Sun Dec 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Snow             1 SW Fair Hill          39.69N  75.88W
12/14/2025  M5.0 inch        Cecil              MD   Trained Spotter

&&

Event Number LWX2516598

KLW
Local storm report, Dec 14, 12:07 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1207 PM EST Sun Dec 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     Snow             3 SE Smithsburg         39.63N  77.54W
12/14/2025  M3.0 inch        Frederick          MD   Trained Spotter

&&

Event Number LWX2516600

KLW
Local storm report, Dec 14, 12:08 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1208 PM EST Sun Dec 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     Snow             1 N Glendie             38.41N  77.53W
12/14/2025  M0.8 inch        Stafford           VA   Trained Spotter

&&

Event Number LWX2516602

KLW
Local storm report, Dec 14, 12:49 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1249 PM EST Sun Dec 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Snow             2 NNW Sabillasville     39.72N  77.47W
12/14/2025  M5.3 inch        Washington         MD   CoCoRaHS

&&

Event Number LWX2516603

LFR
Local storm report, Dec 14, 12:51 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1251 PM EST Sun Dec 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Snow             4 WNW Mount Savage      39.71N  78.95W
12/14/2025  M4.5 inch        Garrett            MD   Trained Spotter

&&

Event Number LWX2516604

LFR
Local storm report, Dec 14, 12:55 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1255 PM EST Sun Dec 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     Snow             1 WNW Vienna            38.91N  77.28W
12/14/2025  E0.8 inch        Fairfax            VA   Trained Spotter

&&

Event Number LWX2516605

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Garrett County Md

When
December 14, 1:00 PM EST to December 15, 10:00 AM EST
Where
Western Garrett County Md forecast zone
Reported by
Mesonet
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Garrett County Md

When
December 14, 1:00 PM EST to December 15, 10:00 AM EST
Where
Eastern Garrett County Md forecast zone
Reported by
Mesonet
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298823, 1298824.